Hail, Gray
- When
- June 30, 1:09 AM CST
- Where
- Gray County, 0.69 mi N of Copeland
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.540, -100.630
Rainfall described as being torrential accompanied the hail.
A thunderstorm produced near severe weather during the early morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A thunderstorm produced near severe weather during the early morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 29, 10:56 PM CST, 2 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1156 PM CDT WED JUN 29 2016 ...Updated aviation section... .UPDATE... Issued at 814 PM CDT Wed Jun 29 2016 Based on radar trends in eastern Colorado and the latest HRRR solutions, increased thunderstorm coverage across the western zones toward midnight. HRRR has a good handle on storm coverage at present, and suggests likely coverage mainly west of Garden City. Per coordination with SPC, strongest risk for damaging winds will be across Hamilton/Kearny county vicinity toward midnight. && .SHORT TERM...(This evening through Thursday) Issued at 251 PM CDT Wed Jun 29 2016 A wind shift line has moved to between Garden City and Dodge City this afternoon with some cumulus just south of Dodge City, and another area of more enhanced cumulus in parts of Barber County. Forecast soundings are unstable with only a weak cap over the Dodge City area and 2000 to 3000 J/kg forecast CAPE. There could be an isolated thunderstorm near the wind shift line and then a slightly better chance in the Barber County area. If any storm develops it could go briefly severe with quarter hail and a strong wind gust. Then later tonight, models show the best chances for rainfall are mainly north of Dodge City, however with this current northwest flow pattern, any storms that develop in eastern Colorado and Nebraska could dive southward into much of the area. Will keep 30 to 50 percent chance going. Severe storms do not look likely with the main threat of strong outflow winds, small hail, and heavy rainfall with any storm complex that can develop. It may also be more difficult for storms to form in far western Kansas this evening and overnight as 700 mb temps are fairly warm around 15C. Lows tonight will range from the mid to upper 60s with light southeast winds. For Thursday, a stronger shortwave in northwest flow aloft is forecast for the afternoon and evening with an attendant cold front moving across western Kansas. Will keep fairly high chances for rainfall going, again with a potential of heavy rainfall. Could also have a chance of strong to severe storms with stronger wind shear forecast. .LONG TERM...(Thursday night through Wednesday) Issued at 305 PM CDT Wed Jun 29 2016 For the period of Thursday night into next Wednesday, an ongoing convective complex of storms may be moving across parts of western Kansas Thursday night with aggravated northwest flow aloft. For Friday northwest flow aloft begins to transition to more zonal flow with more shortwaves forecast into Sunday across the Western High Plains. Will keep fairly high chances going for rainfall, and areas of heavy rainfall still look good. After Sunday, rainfall chances decrease as the main upper jet and any shortwaves move north. Highs will be cooler and in the 80s into Sunday, but then warm back into the 90s by mid week next week. Lows will be mainly in the 60s then warm to around 70 after Monday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1151 PM CDT Wed Jun 29 2016 Scattered showers are currently moving through far western Kansas but are expected to stay west of the GCK terminal. I did place VCTS in the TAFs to account for the close proximity. Otherwise, VFR conditions will prevail with increasing mid level clouds. Winds will generally be from the south to southeast at less than 10 knots. A better chance of thunderstorms are possible tomorrow night, especially around the HYS terminal. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 89 65 82 / 30 50 60 50 GCK 66 88 65 83 / 70 50 60 50 EHA 66 91 64 86 / 30 50 60 50 LBL 67 92 66 87 / 40 50 60 50 HYS 67 85 64 81 / 40 40 40 50 P28 70 91 68 84 / 30 50 60 50 && .DDC Watches/Warnings/Advisories... NONE. && UPDATE...Turner SHORT TERM...Kruse LONG TERM...Kruse AVIATION...Hovorka_42
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 536 AM CDT WED JUN 29 2016 KSZ030-031-043>046-061>066-074>081-084>090-301045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 536 AM CDT WED JUN 29 2016 /436 AM MDT WED JUN 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON MAINLY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. VERY ISOLATED LARGE HAIL TO THE SIZE OF HALF DOLLARS WILL BE POSSIBLE ALONG WITH 60 MPH WIND GUSTS. LATER TONIGHT, ANOTHER COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP TO OUR NORTHWEST AND MOVE INTO THE SOUTHWEST KANSAS REGION. THE MAIN THREATS WITH THE OVERNIGHT THUNDERSTORMS WILL BE DAMAGING WIND GUSTS TO 65 MPH AND TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NUMEROUS THUNDERSTORMS ARE LIKELY THURSDAY NIGHT THROUGH SATURDAY NIGHT AS A FRONTAL BOUNDARY BECOMES NEARLY STATIONARY ACROSS SOUTHWEST KANSAS. THERE WILL BE AN EXCESSIVE RAINFALL RISK, PERHAPS LEADING TO SOME FLOODING IN SOME LOCATIONS, ESPECIALLY BY EARLY IN THE WEEKEND AS SOME AREAS RECEIVE IN EXCESS OF THREE INCHES. THE SEVERE WEATHER RISK WILL BE MARGINAL GIVEN THE WEAKENING DEEP LAYER SHEAR. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE NOT EXPECTED TO BE ACTIVATED GIVEN THE VERY ISOLATED NATURE OF THUNDERSTORM ACTIVITY THIS AFTERNOON. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 955 PM MDT WED JUN 29 2016 KSZ061-300445- HAMILTON KS- 955 PM MDT WED JUN 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY UNTIL 1045 PM MDT... AT 954 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF TRIBUNE TO 15 MILES NORTHEAST OF TWO BUTTES RESERVOIR. MOVEMENT WAS SOUTHEAST AT 25 MPH. WIND GUSTS OF 50 TO 55 MPH ARE LIKELY WITH THESE STORMS. HEAVY RAINFALL AND FREQUENT LIGHTNING ARE EXPECTED. LOCATIONS IMPACTED INCLUDE... COOLIDGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3823 10205 3826 10201 3826 10156 3782 10204 TIME...MOT...LOC 0354Z 305DEG 23KT 3838 10176 3782 10243 TURNER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1012 PM MDT WED JUN 29 2016 KSZ061-300500- HAMILTON KS- 1012 PM MDT WED JUN 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON COUNTY UNTIL 1100 PM MDT... AT 1011 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF SYRACUSE...MOVING EAST AT 10 MPH. HAIL TO THE SIZE OF NICKELS AND WIND GUSTS NEAR 50 MPH ARE LIKELY. HEAVY RAINFALL AND FREQUENT LIGHTNING ARE EXPECTED. LOCATIONS IMPACTED INCLUDE... SYRACUSE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3780 10197 3800 10183 3796 10157 3774 10162 TIME...MOT...LOC 0411Z 279DEG 9KT 3786 10177 TURNER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1133 PM CDT WED JUN 29 2016
KSZ061-062-074-300515-
KEARNY KS-HAMILTON KS-STANTON KS-
1133 PM CDT WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...NORTHWESTERN STANTON
AND NORTHERN KEARNY COUNTIES UNTIL 1215 AM CDT/1115 PM MDT/...
AT 1130 PM CDT/1030 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF LYDIA TO
16 MILES NORTHEAST OF TWO BUTTES. MOVEMENT WAS SOUTHEAST AT 30 MPH.
WIND GUSTS NEAR 55 MPH ARE LIKELY. HAIL TO THE SIZE OF NICKELS IS
POSSIBLE.
HEAVY RAINFALL AND FREQUENT DANGEROUS LIGHTNING IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
SYRACUSE...COOLIDGE AND KENDALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3807 10205 3826 10179 3826 10140 3812 10117
3758 10192 3765 10204
TIME...MOT...LOC 0430Z 325DEG 28KT 3823 10147 3774 10221
TURNERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1216 AM CDT THU JUN 30 2016
KSZ061>063-074-075-084-300615-
FINNEY KS-GRANT KS-KEARNY KS-HAMILTON KS-MORTON KS-STANTON KS-
1216 AM CDT THU JUN 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON...
SOUTHEASTERN HAMILTON...WEST CENTRAL FINNEY...STANTON...KEARNY AND
NORTHWESTERN GRANT COUNTIES UNTIL 115 AM CDT/1215 AM MDT/...
AT 1215 AM CDT/1115 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF KENDALL...MOVING EAST AT 10 MPH. OTHER
STRONG THUNDERSTORMS EXTENDED ACROSS SOUTHERN HAMILTON COUNTY AND
WERE MOVING EAST-SOUTHEAST AROUND 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ULYSSES...LAKIN...JOHNSON CITY...DEERFIELD...MANTER...
KENDALL AND BIG BOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3813 10140 3791 10096 3725 10172 3737 10187
3737 10188 3738 10189 3751 10204 3753 10204
TIME...MOT...LOC 0515Z 286DEG 9KT 3793 10143
RUTHISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
101 AM CDT THU JUN 30 2016
KSZ062-063-075-076-085>087-300700-
SEWARD KS-FINNEY KS-GRANT KS-MEADE KS-KEARNY KS-STEVENS KS-
HASKELL KS-
101 AM CDT THU JUN 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY...
SOUTHEASTERN STANTON...STEVENS...SOUTHEASTERN KEARNY...SEWARD...
SOUTHWESTERN MEADE...GRANT AND HASKELL COUNTIES UNTIL 200 AM CDT...
AT 1258 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF HICKOK...MOVING SOUTHEAST AT 25 MPH. OTHER STRONG
THUNDERSTORMS WERE LOCATED 7 MILES NORTH OF HAYNE AND 11 MILES
SOUTHWEST OF ULYSSES...ALSO MOVING SOUTHEAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE THUNDERSTORMS.
LOCATIONS IMPACTED INCLUDE...
LIBERAL...ULYSSES...HUGOTON...LAKIN...SUBLETTE...SATANTA...KISMET...
MOSCOW...RYUS...TICE...HICKOK...WOODS...CAVE AND HAYNE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3723 10152 3734 10154 3757 10153 3803 10128
3769 10079 3738 10063 3701 10063 3700 10135
TIME...MOT...LOC 0558Z 299DEG 24KT 3763 10125
RUTHISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
134 AM CDT THU JUN 30 2016
KSZ076-077-086-087-300730-
SEWARD KS-GRAY KS-MEADE KS-HASKELL KS-
134 AM CDT THU JUN 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAY...EASTERN
SEWARD...SOUTHWESTERN CLARK...MEADE AND SOUTHEASTERN HASKELL COUNTIES
UNTIL 230 AM CDT...
AT 131 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF MISSLER...MOVING EAST AT 20 MPH. OTHER STRONG
THUNDERSTORMS WERE LOCATED 4 MILES SOUTH OF PLAINS AND 2 MILES SOUTH
OF MEADE STATE LAKE. THESE ALSO WERE MOVING TO THE EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS. LOCATIONS IMPACTED INCLUDE...
MEADE...FOWLER...KISMET...MISSLER...MEADE STATE PARK AND PLAINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE
THUNDERSTORMS.LIGHTNING CAN STRIKE 10 MILES AWAY FROM A
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3753 10069 3746 10012 3710 10009 3700 10009
3700 10074
TIME...MOT...LOC 0631Z 269DEG 16KT 3740 10056
RUTHIThe Dodge City radar (KDDC), 63 km away, was scanning. The volume nearest the first event began at 07:11 UTC.
1 hail. Local standard time, as filed.
Rainfall described as being torrential accompanied the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645299.